Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 327, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 2, 2017, 10:21 PM CDT for Trego County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2017, 10:21 PM CDT (03:21 UTC)
- Expired
- Oct 2, 2017, 10:49 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Trego County, KS
The radar
The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
072
WUUS53 KDDC 030321
SVRDDC
KSC195-030400-
/O.NEW.KDDC.SV.W.0327.171003T0321Z-171003T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1021 PM CDT MON OCT 2 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Trego County in west central Kansas...
* Until 1100 PM CDT
* At 1021 PM CDT, a severe thunderstorm was located 3 miles southwest
of Quinter, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Collyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3899 10015 3913 10015 3913 9984
TIME...MOT...LOC 0321Z 243DEG 32KT 3903 10027
HAIL...1.50IN
WIND...60MPH
$$
Reynolds2 follow-up statements
484
WWUS53 KDDC 030340
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1040 PM CDT MON OCT 2 2017
KSC195-030400-
/O.CON.KDDC.SV.W.0327.000000T0000Z-171003T0400Z/
Trego KS-
1040 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN TREGO COUNTY...
At 1040 PM CDT, a severe thunderstorm was located 5 miles northeast
of Quinter, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Trego County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3903 10015 3913 10015 3913 9992
TIME...MOT...LOC 0340Z 243DEG 28KT 3913 10017
HAIL...1.50IN
WIND...60MPH
$$
Reynolds943
WWUS53 KDDC 030349
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1049 PM CDT MON OCT 2 2017
KSC195-030359-
/O.CAN.KDDC.SV.W.0327.000000T0000Z-171003T0400Z/
Trego KS-
1049 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3903 10015 3913 10015 3913 9992
TIME...MOT...LOC 0348Z 243DEG 32KT 3917 10007
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 9:45 PM CDT, 36 minutes earlier.
Area forecast discussion, Oct 2, 9:45 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 945 PM CDT Mon Oct 2 2017 .UPDATE... Issued at 945 PM CDT Mon Oct 2 2017 Cancelled the tornado watch for Finney, Kearny, Hamilton and Ness counties. The last supercell has exited Scott county, and barring anymore development, they will be cleared from the tornado watch shortly. Last supercell may clip NW Trego county, so will keep the watch going there through 11 PM. Initial supercell/tornado across Scott County was the strongest, and has produced at least some tornado damage across the northern portions of the county. Strong cold front will enter the northern zones overnight, and HRRR solutions suggest some further convective development is possible along that boundary overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 105 PM CDT Mon Oct 2 2017 Thunderstorm development is likely across portions of the Western High Plains tonight as an increasingly difluent southwest flow aloft prevails across the region. A frontal boundary, now bisecting southwest Kansas into north central Kansas, is projected to lift slightly back to the north this evening giving way to a south to southeast upslope flow across southwest and central Kansas. Meanwhile, an attendant dryline stretching southward across extreme southwest Kansas into the Oklahoma Panhandle is not expected to move much. Moisture will lift back into the area ahead of the dryline with surface dewpoints climbing up into the lower to mid 60s(F). Steepening low/mid level lapse rates, increasing instability with MLCAPE values upward of 2000 J/kg, and favorable shear will contribute to isolated to widely scattered thunderstorm development. The best chance for storms will be in an axis of increased convergence associated with the frontal boundary/dryline late this afternoon. Timing and placement of initial development will be dependent on how soon the prevailing cloud deck erodes and how far the boundary moves in that time frame. A +70kt upper level jet and favorable 0-6km shear will increase the potential for rotating supercells, and subsequent severe storms. Large damaging hail and damaging winds will be the primary threat while a few isolated tornadoes cannot be ruled out. A cold front will push through western Kansas tonight allowing for cooler air to filter southward into far western portions of the state. Look for lows well down into the 50s(F) across west central and portions of southwest Kansas with the 60s(F) likely further east toward south central Kansas. A much cooler air mass spreading across western Kansas will limit highs climbing above the 60s(F) across west central and much of southwest Kansas Tuesday with the 70s(F) still possible further east. .LONG TERM...(Tuesday night through Monday) Issued at 220 PM CDT Mon Oct 2 2017 Precip chances will continue virtually each day through the end of the week as a difluent southwest flow aloft prevails across the Western High Plains downstream of a stationary trough axis. A frontal boundary pushing through western Kansas later tonight, is expected to move into the Texas Panhandle and northern Oklahoma before stalling out late Tuesday/early Wednesday, providing a focal point for shower and thunderstorm development early in the period. Periods of precip can be expected Thursday as the stalled frontal boundary lifts back to the north through western Kansas, returning a southeast upslope flow to the high plains. Steep low/mid level lapse rates and increased instability may be enough to support storm development as H5 vort maxima eject out of the Southern Rockies into the high plains of eastern Colorado and western Kansas. Another frontal passage is projected toward week's end bringing more precip chances to western Kansas. A cooler air mass settled across the high plains and reinforced by surface high pressure moving eastward across the Upper Midwest, will keep highs capped in the 60s(F) and 70s(F) Wednesday afternoon. Warmer temperatures are likely Thursday as the boundary, initially stalled to our south, lifts northward across the region. Should see more seasonal highs Thursday afternoon, if not a little above. Another frontal passage late in the week will end the small warming trend Friday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 600 PM CDT Mon Oct 2 2017 Any convection is expected to avoid the terminals this evening, so opted to keep out of the 00z TAFs. Strong S/SE winds will persist through the evening hours, diminishing somewhat again after sunset. Expect low level wind shear to return by around 06z with another low level jet. South winds will decrease toward daybreak, as a cold frontal boundary sinks south to a Hays-Syracuse line by 12z Tue. Cold front will pass the terminals 12-15z with a shift to north winds of 10-20 kts. High confidence that MVFR (and possibly IFR) stratus cigs will develop along/behind the frontal boundary Tuesday morning, with reduced vis in BR/FG also expected. Consensus of short term models suggests that MVFR stratus (1-2k ft AGL) will persist much of daylight Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 65 56 69 / 20 50 70 70 GCK 58 64 54 65 / 30 50 80 70 EHA 56 66 54 68 / 20 50 70 60 LBL 65 69 58 70 / 10 50 70 60 HYS 61 63 54 64 / 40 40 80 70 P28 69 80 63 74 / 10 30 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, Oct 2, 10:52 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1052 AM CDT Mon Oct 2 2017 KSZ030-031-043>046-061>066-074>081-084>090-031015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1052 AM CDT Mon Oct 2 2017 /952 AM MDT Mon Oct 2 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms will be possible late this afternoon and evening across west central and portions of southwest Kansas. A few storms could become severe capable of producing tennis ball to baseball size hail and damaging winds in excess of 60 mph. A few isolated tornadoes are possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening generally west of a Hays to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, Oct 2, 6:32 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
632 PM CDT MON OCT 2 2017
KSZ043-030030-
Scott KS-
632 PM CDT MON OCT 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 730
PM CDT...
At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pence, or 10 miles northwest of Scott City, moving
northeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Modoc, Pence and Scott State Lake.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10069 3868 10069 3838 10112 3841 10113
3870 10113
TIME...MOT...LOC 2332Z 227DEG 22KT 3859 10105
ReynoldsLocal storm report, Oct 2, 7:30 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TORNADO 4 E SCOTT STATE LAKE 38.69N 100.84W
10/02/2017 SCOTT KS TRAINED SPOTTER
WEDGE TORNADO.
&&Local storm report, Oct 2, 7:55 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
755 PM CDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 8 N SCOTT CITY 38.60N 100.91W
10/02/2017 SCOTT KS EMERGENCY MNGR
EMERGENCY MANAGER REPORTED POWER POLES SNAPPED BY
TORNADO, I MILE NORTH OF US 83/SH 4 INTERSECTION. TIME
ESTIMATED.
&&
BTURNERLocal storm report, Oct 2, 8:07 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 8 N SCOTT CITY 38.60N 100.91W
10/02/2017 SCOTT KS EMERGENCY MNGR
TORNADO SNAPPED POWER POLES 8 MILES NORTH OF SCOTT CITY,
NEAR US 83/SH 4 INTERSECTION.
&&
BTURNERLocal storm report, Oct 2, 9:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 9 W SCOTT STATE LAKE 38.66N 101.08W
10/02/2017 E1.50 INCH SCOTT KS PUBLIC
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 36 min |
| Oct 2, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Oct 2, 8:18 PM CDT | Tornado Warning | DDC | Scott | 15 min |
| Oct 2, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Oct 2, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 31 min |
| Oct 3, 11:48 AM CDT | River Flood Warning | DDC | Ellis, Trego | 21 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.